Oklahoma, 2012

Tornadoes and Hail in Oklahoma, April 13, 2012

April 13, 2012 · NWS OUN · 66 events in 15 counties and zones

A severe weather event began during the early afternoon hours of Friday, April 13, 2012, and lasted through the early morning hours of Saturday, April 14, 2012. Around a dozen tornadoes, as well as large hail, and strong wind gusts were produced by the numerous thunderstorms that occurred during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
None recorded
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A severe weather event began during the early afternoon hours of Friday, April 13, 2012, and lasted through the early morning hours of Saturday, April 14, 2012. Around a dozen tornadoes, as well as large hail, and strong wind gusts were produced by the numerous thunderstorms that occurred during this event. Much of the severe weather occurred in parts of southwestern and central Oklahoma. However, thunderstorms did develop in other portions of Oklahoma as well during the event.

A moist airmass had been in place over much of the region for several days prior to April 13th, and several rounds of showers and thunderstorms had occurred during this period. On Friday, April 13th, a dryline and weak frontal boundary moved into the area extending from near southwestern and west central Oklahoma then northeast into north central Oklahoma by the early afternoon hours. The first storms developed in parts of southwestern Oklahoma and west Texas. However, it was several hours before the first tornado occurred. In fact, the potential for tornadoes increased during the early evening hours of April 13th as the low level jet (strong winds just above the surface) became stronger.

The first tornadic activity of the day occurred in central Oklahoma as a tornado touched down just southwest of Norman at 3:59 pm CDT, and then moved east-northeast through the heart of that city shortly after 4:00 pm CDT. This tornado was eventually rated an EF-1 as it damaged many businesses and homes, and numerous trees and power lines were also downed. No fatalities were reported with this rush hour tornado, but 20 injuries were reported. The same parent supercell thunderstorm that produced the Norman tornado also spawned a brief, weak tornado in Pottawatomie County 6 miles northwest of Shawnee, OK.

Meanwhile, supercell thunderstorms continued to develop in southwestern Oklahoma. Nine tornadoes occurred in this area with 3, and possibly 4 tornadoes occurring at one time with a storm near Cooperton, OK in Kiowa County during the evening of April 13th. Two tornadoes were also reported near Blair, OK in Jackson County, and 3 tornadoes were observed near Carnegie, OK in Caddo County.|Large hail and strong wind gusts was also reported with these severe thunderstorms. The largest hail reported was 3 inches in diameter and fell in an area 12 miles south of Sayre, OK. Several wind gusts to 70 mph were also reported.

Approximately 12 tornadoes occurred during this severe weather event. Fortunately, no fatalities or major injuries were reported with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 9:26 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 13, 9:26 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1026 AM CDT FRI APR 13 2012

.UPDATE...
NO MAJOR CHANGES WERE MADE TO THE FORECAST PACKAGE THIS MORNING
AS MUCH OF THE INITIAL FORECAST IS ON TRACK THROUGH THIS
AFTERNOON. WINDS WERE TWEAKED TO BRING IN MOST RECENT OBS AND
ACCOUNT FOR EVOLUTION OF THE DRYLINE WHICH WILL RETREAT
NORTHWESTWARD LATE THIS AFTERNOON AND EVENING. ALSO INCREASED POPS
ACROSS WESTERN AND CENTRAL OKLAHOMA AS RECENT MESOSCALE MODELS
HAVE BEEN PERSISTENT IN INITIATING CONVECTION IN THIS AREA LATER
TODAY. SEVERE WEATHER STILL APPEARS LIKELY ACROSS PARTS OF
NORTHERN AND WEST CENTRAL OKLAHOMA LATER THIS AFTERNOON. STORMS
WILL LIKELY LAST INTO THE EVENING AND POSSIBLY OVERNIGHT AS A
STRONG LOW LEVEL JET ENSUES. MAIN THREATS WILL CONTINUE TO BE VERY
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WINDOW OF
OPPORTUNITY WILL EXIST FOR A STRONG TORNADO THIS EVENING AS THE
LOW LEVEL JET STRENGTHENS...ENHANCING STORM INFLOW AND LOW LEVEL
ROTATION FOR ANY SUPERCELLS THAT PERSIST THROUGH THE EVENING.

ZONE UPDATES TO BE SENT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 554 AM CDT FRI APR 13 2012/

AVIATION...
MVFR CEILINGS ARE EXPCTED MUCH OF FRIDAY MORNING IN CENTRAL
OKLAHOMA. VERY GUSTY SOUTH WIND WILL PERSIST. FRIDAY EVENING
THUNDERSTORMS ARE EXPCTED IN NORTHWEST OKLAHOMA AND THE MOVING
INTO NORTH CENTRAL AND POSSIBLY CENTRAL OKLAHOMA LATE. SOME IFR
CEILINGS ARE EXPECTED AFTER 140600.

PREV DISCUSSION... /ISSUED 331 AM CDT FRI APR 13 2012/

DISCUSSION...
NEARLY ALL OF THE CHANGING WEATHER WILL OCCUR THIS WEEKEND
ALLOWING NEXT WEEK TO BE RATHER TRANQUIL AND WARM WITH LITTLE
CHANCE FOR RAIN. IN THE MEAN TIME, A SIGNIFICANT SEVERE WEATHER
EPISODE IS TAKING FORM FOR LATE SATURDAY IN WESTERN AND CENTRAL
OKLAHOMA. BEFORE THEN, MOISTURE WILL CONTINUE ITS INCREASE TODAY
AND SHOWERS AND THUNDERSTORMS MAY OCCUR NEAR A DRYLINE WHICH IS
EXPECTED TO ENTER NORTHWEST OKLAHOMA LATE THIS AFTERNOON. ANY
STORMS WHICH FORM WILL LIKELY BECOME SUPERCELLS AND MOVE QUICKLY
NORTHEAST. THERE IS A TORNADO AND LARGE HAIL THREAT. ON SATURDAY,
AS THE LARGE-SCALE UPPER WAVE APPROACHES THE SHEAR WILL BE
STRONGER STILL AND THE DRYLINE IS EXPECTED TO BE ORIENTED MORE
NORTH-SOUTH AS IT MOVES ACROSS THE LARGER WESTERN BORDER OF
OKLAHOMA EARLY IN THE EVENING. SEVERE WEATHER INCLUDING TORNADOES
AND GIANT HAIL IS EXPECTED TO HAVE A LARGE COVERAGE FROM OKLHAOMA
CITY NORTH. COVERAGE IS EXPECTED TO BE LESS IN WESTERN AND
SOUTHERN OKLAHOMA, BUT THE SEVERE RISK REMAINS HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  65  78  61 /  40  40  20  70
HOBART OK         79  63  80  56 /  40  40  30  70
WICHITA FALLS TX  80  66  81  63 /  20  20  20  50
GAGE OK           85  56  78  52 /  30  30  30  30
PONCA CITY OK     75  65  76  64 /  50  50  20  70
DURANT OK         73  65  76  65 /  20  20  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/30
Hazardous weather outlook, Apr 13, 11:25 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT FRI APR 13 2012

OKZ004>048-050>052-TXZ083>090-141100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF AN ATOKA TO LAKE
MURRAY LINE...INCLUDING ALL OF NORTHERN...WESTERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.

DISCUSSION...
A DIFFUSE DRYLINE/FRONTAL BOUNDARY WILL CONTINUE TO SHIFT
NORTHWESTWARD AND SHARPEN ACROSS WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS THROUGH THIS AFTERNOON AND EVENING.
AS LOW LEVEL WINDS INCREASE TODAY...A MOIST AND VERY UNSTABLE
AIRMASS WILL DEVELOP OVER THE AREA AHEAD OF THIS FEATURE. SEVERE
THUNDERSTORMS ARE EXPECTED TO INITIATE LATE THIS AFTERNOON AND
EVENING ALONG THIS BOUNDARY. GIVEN THE MAGNITUDE OF INSTABILITY AND
WIND SHEAR...SUPERCELLS ARE EXPECTED WITH A THREAT OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. THE STRONGEST STORMS WILL
PRODUCE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS OF 70 MPH.
THE TORNADO THREAT WILL INCREASE THIS EVENING AS THE LOW LEVEL JET
INCREASES AIDING IN LOW LEVEL STORM INFLOW AND ROTATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A POTENT UPPER LEVEL STORM SYSTEM WILL OVERSPREAD THE REGION
SATURDAY. WITH AN UNSTABLE AIRMASS IN PLACE AND VERY FAVORABLE WIND
FIELDS IN PLACE...SEVERE THUNDERSTORMS ARE EXPECTED. STORMS WILL
INITIALLY FIRE ALONG A DRYLINE OVER WESTERN OKLAHOMA DURING THE LATE
AFTERNOON AND EVENING HOURS. A COLD FRONT WILL BEGIN TO OVERTAKE THE
DRYLINE DURING THE EVENING AND OVERNIGHT...SHIFTING THE THREAT FOR
SEVERE WEATHER EASTWARD THROUGH SATURDAY NIGHT. THE THREAT FOR
SEVERE WEATHER WILL THEN CONTINUE INTO SUNDAY AS THE FRONT MOVES
INTO SOUTHERN AND EASTERN OKLAHOMA. GIVEN VERY FAVORABLE CONDITIONS
FOR SEVERE STORMS...SUPERCELLS ARE EXPECTED SATURDAY AFTERNOON WITH
AN INITIAL THREAT OF VERY LARGE AND DAMAGING HAIL...TORNADOES...AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGEST SUPERCELLS. STORMS ARE EXPECTED TO MERGE INTO AN EASTWARD
MOVING SQUALL LINE AHEAD OF THE FRONT LATE SATURDAY NIGHT INTO
SUNDAY WITH A THREAT OF MAINLY HAIL AND DAMAGING WINDS EVOLVING BY
SATURDAY NIGHT INTO SUNDAY. PREPARE NOW FOR THREATENING WEATHER
CONDITIONS. ENSURE STORM SHELTERS AND SAFE ROOMS ARE READY IN THE
EVENT YOU MUST TAKE COVER THIS WEEKEND. THE THREAT OF SEVERE WEATHER
WILL END SUNDAY NIGHT AS A MORE STABLE AIRMASS MOVES INTO THE
SOUTHERN PLAINS.

OTHER HAZARDOUS
WEATHER...NONE.

THE NEXT SCHEDULES HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.

In the hours before

Special weather statement, Apr 13, 12:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT FRI APR 13 2012

OKZ023-027-038-131900-
CADDO OK-GRADY OK-COMANCHE OK-
127 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CADDO...WEST CENTRAL GRADY AND
NORTH CENTRAL COMANCHE COUNTIES UNTIL 200 PM CDT...

AT 126 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEDICINE
PARK...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ANADARKO...APACHE...CYRIL...CEMENT...MEDICINE PARK...NORGE...BOONE...
MEERS...LAKE ELLSWORTH...STECKER...LAVERTY AND LAKE LAWTONKA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3520 9824 3495 9794 3469 9857 3477 9865
TIME...MOT...LOC 1826Z 230DEG 41KT 3480 9847

MAXWELL
Special weather statement, Apr 13, 12:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT FRI APR 13 2012

TXZ083-084-131900-
HARDEMAN TX-FOARD TX-
137 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
FOARD COUNTIES UNTIL 200 PM CDT...

AT 135 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
HACKBERRY...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MARGARET AND COPPERS BREAK STATE PARK.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3410 10004 3428 9984 3405 9962 3399 9978
      3390 10004
TIME...MOT...LOC 1835Z 228DEG 29KT 3398 10001

MAXWELL

The radar

The Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

46 hail, 14 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Caddo

When
April 13, 12:55 PM CST
Where
Caddo County, 5 mi NW of Cyril
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.951, -98.262

Hail, Caddo

When
April 13, 1:04 PM CST
Where
Caddo County, 4 mi S of Anadarko
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.022, -98.240

Hail, Caddo

When
April 13, 1:15 PM CST
Where
Caddo County, Anadarko
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.080, -98.240

Hail, Jackson

When
April 13, 1:16 PM CST
Where
Jackson County, Martha
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.730, -99.390

Hail, Kiowa

When
April 13, 1:22 PM CST
Where
Kiowa County, Roosevelt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.850, -99.020

Hail, Caddo

When
April 13, 1:22 PM CST
Where
Caddo County, 1 mi SW of Anadarko
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.070, -98.252

Hail, Jackson

When
April 13, 1:26 PM CST
Where
Jackson County, Blair
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.780, -99.330

Hail, Kiowa

When
April 13, 1:49 PM CST
Where
Kiowa County, 4 mi SSE of Roosevelt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.797, -98.993

Hail, Comanche

When
April 13, 1:50 PM CST
Where
Comanche County, Lawton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.610, -98.390

Hail, Comanche

When
April 13, 2:00 PM CST
Where
Comanche County, 12 mi N of Lawton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.784, -98.390

Hail, Grady

When
April 13, 2:15 PM CST
Where
Grady County, 2 mi S of Amber
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.131, -97.880

Hail, Kiowa

When
April 13, 2:22 PM CST
Where
Kiowa County, 2 mi E of Roosevelt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.850, -98.985

Hail, Caddo

When
April 13, 2:25 PM CST
Where
Caddo County, 6 mi S of Ft Cobb
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.013, -98.440

Hail, McClain

When
April 13, 2:41 PM CST
Where
McClain County, Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -97.600

Hail, Comanche

When
April 13, 2:42 PM CST
Where
Comanche County, 4 mi NE of Meers
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.821, -98.530

The hail was reported 3 miles north of Lake Lawtonka.

Hail, Kiowa

When
April 13, 2:44 PM CST
Where
Kiowa County, 3 mi SE of Cooperton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.839, -98.833

Hail, Cleveland

When
April 13, 2:55 PM CST
Where
Cleveland County, 2 mi NE of Norman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.240, -97.415

Tornado, McClain

When
April 13, 2:59 PM CST to 3:00 PM CST
Where
McClain County, 4.04 mi NNW of Goldsby to 3.8 mi NNW of Goldsby
Rating
EF0
Path length
1 mi
Path width
200 yd
Continued into
Cleveland, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
35.199, -97.519

This tornado developed just west of the Canadian River, with minor tree damage reported. The tornado continued into Cleveland county.

Tornado, Cleveland

When
April 13, 3:00 PM CST to 3:12 PM CST
Where
Cleveland County, 3.72 mi WSW of Norman to 1.04 mi NE of Norman
Rating
EF1
Path length
5 mi
Path width
600 yd
Injuries
0 direct, 20 indirect
Reported by
NWS Storm Survey
Coordinates
35.202, -97.502

This tornado moved across the Canadian River into Cleveland County and southwest Norman. The tornado moved east-northeast through the heart of Norman. Numerous trees and power lines were blown down. Minor roof damage was also reported at a number of locations along the path. The higher degree of damage occurred near I-35, and also between Lahoma and Peters Avenues north of Main Street. The tornado finally dissipated just south of NE 12th and Robinson Street.

Hail, Cleveland

When
April 13, 3:05 PM CST
Where
Cleveland County, 4 mi NE of Norman
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.261, -97.390

Hail, Caddo

When
April 13, 3:06 PM CST
Where
Caddo County, 12 mi W of Apache
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.890, -98.572

Hail, Kiowa

When
April 13, 3:28 PM CST
Where
Kiowa County, Lone Wolf
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.990, -99.250

Hail, Oklahoma

When
April 13, 3:30 PM CST
Where
Oklahoma County, 9 mi S of Choctaw
Measured
1.5 in hail
Reported by
Public
Coordinates
35.360, -97.270

Hail, Cleveland

When
April 13, 3:30 PM CST
Where
Cleveland County, 10 mi NE of Norman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.322, -97.315

The hail was reported at the ktlx WSR-88D.

Hail, Oklahoma

When
April 13, 3:42 PM CST
Where
Oklahoma County, 9 mi S of Choctaw
Measured
1.5 in hail
Reported by
Public
Coordinates
35.360, -97.270

Hail, Grady

When
April 13, 3:53 PM CST
Where
Grady County, 4 mi W of Chickasha Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.080, -98.041

Hail, Jackson

When
April 13, 4:05 PM CST
Where
Jackson County, Blair
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.780, -99.330

Hail, Harmon

When
April 13, 4:15 PM CST
Where
Harmon County, 1 mi E of Hollis
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.690, -99.902

Hail, Greer

When
April 13, 4:18 PM CST
Where
Greer County, 7 mi SE of Granite
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.888, -99.293

Tornado, Pottawatomie

When
April 13, 4:24 PM CST
Where
Pottawatomie County, 3 mi E of Dale
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
35.390, -96.997

This brief tornado developed just northeast of the intersection of Interstate 35 and state highway 270. A small outbuilding was damaged.

Hail, Harmon

When
April 13, 4:29 PM CST
Where
Harmon County, 5 mi E of Hollis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.690, -99.832

Hail, Greer

When
April 13, 4:37 PM CST
Where
Greer County, 4 mi S of Mangum
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.822, -99.500

Tornado, Jackson

When
April 13, 5:10 PM CST to 5:12 PM CST
Where
Jackson County, 2 mi SE of Blair
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
34.760, -99.305

Storm chasers reported a brief tornado southeast of Blair. No damage is known to have occurred.

Tornado, Jackson

When
April 13, 5:14 PM CST to 5:16 PM CST
Where
Jackson County, 3 mi SE of Blair
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
34.749, -99.293

Storm chasers reported another brief tornado southeast of Blair. This tornado produced no known damage.

Hail, Jackson

When
April 13, 5:16 PM CST
Where
Jackson County, 5 mi ESE of Blair
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.752, -99.249

Thunderstorm Wind, Jackson

When
April 13, 5:21 PM CST
Where
Jackson County, Blair
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.780, -99.330

A large grain silo was destroyed. Multiple power lines were downed. Large trees were snapped. A wooden shed was destroyed with debris scattered into the roadway. Multiple houses sustained roof damage of varying degrees. The winds were result of the rear-flank downdraft associated with a supercell moving east of town.

Hail, Jackson

When
April 13, 5:22 PM CST
Where
Jackson County, Blair
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.780, -99.330

Thunderstorm Wind, Jackson

When
April 13, 5:30 PM CST
Where
Jackson County, 4 mi N of (Lts)altus Afb
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.718, -99.290

Tornado, Jackson

When
April 13, 5:30 PM CST to 5:35 PM CST
Where
Jackson County, 7 mi E of Blair to 9 mi E of Blair
Rating
EF0
Path length
2 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
34.780, -99.207

Storm chasers reported a tornado east of Blair and just south of state highway 19. The tornado produced no known damage.

Thunderstorm Wind, Jackson

When
April 13, 5:33 PM CST
Where
Jackson County, 3 mi N of Blair
Measured
61 kt (70 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.823, -99.330

Hail, Kiowa

When
April 13, 5:55 PM CST
Where
Kiowa County, 6 mi S of Roosevelt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.763, -99.020

Hail, Kiowa

When
April 13, 6:13 PM CST
Where
Kiowa County, 3 mi ENE of Roosevelt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.867, -98.971

Tornado, Kiowa

When
April 13, 6:25 PM CST to 6:27 PM CST
Where
Kiowa County, 1 mi SE of Cooperton
Rating
EF0
Path length
0.5 mi
Path width
300 yd
Reported by
NWS Employee
Coordinates
34.860, -98.858

An off-duty NWS employee observed this tornado just southeast of Cooperton for a couple of minutes but is not known to have produced any damage. The specific location is estimated.

Tornado, Kiowa

When
April 13, 6:27 PM CST
Where
Kiowa County, 1 mi S of Cooperton
Rating
EF0
Path length
0.2 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
34.855, -98.870

This tornado occurred simultaneously to the end of another tornado south of Cooperton. This tornado produced no known damage and the location is estimated.

Tornado, Kiowa

When
April 13, 6:28 PM CST to 6:33 PM CST
Where
Kiowa County, 2 mi SW of Cooperton to 2.5 mi E of Cooperton
Rating
EF1
Path length
5 mi
Path width
500 yd
Reported by
NWS Employee
Coordinates
34.849, -98.895

Just after the dissipation of two other tornadoes near Cooperton, storm chasers reported a third tornado developed about 2 miles southwest of Cooperton. This large tornado initially moved southeast before crossing state highway 54, then turned northeast. Some damage occurred to a roof and a silo.

Thunderstorm Wind, Kiowa

When
April 13, 6:35 PM CST
Where
Kiowa County, 1 mi S of Cooperton
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.855, -98.870

No damage occurred with the wind gust.

Hail, Kiowa

When
April 13, 6:48 PM CST
Where
Kiowa County, Lone Wolf
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.990, -99.250

Tornado, Kiowa

When
April 13, 6:52 PM CST to 7:12 PM CST
Where
Kiowa County, 6 mi ENE of Cooperton to 10.5 mi NE of Cooperton
Rating
EF0
Path length
6 mi
Path width
500 yd
Reported by
Storm Chaser
Coordinates
34.903, -98.772

A large tornado developed east-northeast of Cooperton and moved north-northeast. Despite the large width, no damage was reported with this tornado and the specific location is estimated.

Tornado, Caddo

When
April 13, 7:36 PM CST to 7:38 PM CST
Where
Caddo County, 3 mi S of Carnegie to 2.5 mi SE of Carnegie
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
35.057, -98.600

A tornado was observed south of Carnegie and east of state highway 58. The tornado produced no known damage and the location is estimated.

Tornado, Caddo

When
April 13, 7:42 PM CST
Where
Caddo County, 8 mi SSE of Carnegie
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
34.993, -98.546

This tornado formed a few miles south of the initial tornado south of Carnegie. No damage is known to have occurred with this brief tornado.

Tornado, Caddo

When
April 13, 7:50 PM CST to 7:55 PM CST
Where
Caddo County, 6 mi SSE of Carnegie to 7 mi SE of Carnegie
Rating
EF0
Path length
4 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
35.020, -98.559

A third tornado developed south-southeast of Carnegie. This tornado also produced no known damage.

Hail, Beckham

When
April 13, 8:40 PM CST
Where
Beckham County, 8 mi SSE of Delhi
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
35.073, -99.626

Hail, Beckham

When
April 13, 8:53 PM CST
Where
Beckham County, 7 mi S of Carter
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.119, -99.500

The hail was reported in Moravia.

Hail, Caddo

When
April 13, 9:08 PM CST
Where
Caddo County, 4 mi S of Anadarko
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.022, -98.240

The hail was reported on Highway 8.

Hail, Caddo

When
April 13, 9:16 PM CST
Where
Caddo County, 1 mi N of Anadarko
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.094, -98.240

Hail, Caddo

When
April 13, 9:28 PM CST
Where
Caddo County, 2 mi SSW of Anadarko
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
35.053, -98.254

The hail was reported near the airport.

Hail, Washita

When
April 13, 9:39 PM CST
Where
Washita County, 1 mi W of Rocky
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.160, -99.078

Hail, Grady

When
April 13, 9:45 PM CST
Where
Grady County, 1 mi WSW of Chickasha Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.075, -97.986

Hail, Custer

When
April 13, 10:22 PM CST
Where
Custer County, 6 mi S of Stafford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.453, -99.120

Hail, Washita

When
April 13, 10:22 PM CST
Where
Washita County, 2 mi E of Cloud Chief
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.250, -98.805

The hail was reported 8 miles west of Cowden.

Hail, Caddo

When
April 13, 10:48 PM CST
Where
Caddo County, 6 mi SSW of Eakly
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.230, -98.601

The hail fell 6 miles northeast of Cowden.

Thunderstorm Wind, Caddo

When
April 13, 10:48 PM CST
Where
Caddo County, 6 mi SSW of Eakly
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.230, -98.601

Hail, Custer

When
April 13, 11:10 PM CST
Where
Custer County, 10 mi SSW of Weatherford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.396, -98.768

Thunderstorm Wind, Custer

When
April 13, 11:10 PM CST
Where
Custer County, 10 mi S of Weatherford
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.385, -98.700

Hail, Caddo

When
April 13, 11:42 PM CST
Where
Caddo County, Hinton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.470, -98.360

The hail was reported near Highways 281 and 37.

Tornado, Canadian

When
April 13, 11:52 PM CST to 11:55 PM CST
Where
Canadian County, 1.44 mi NNW of Mustang to 3.28 mi NNW of Mustang
Rating
EF1
Path length
2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
35.410, -97.726

The tornado occurred in southwest Oklahoma City, developing just southwest of Southwest 54th Street and Mustang Road and moving north-northwest to near Southwest 29th Street and Tucson Drive (just east of Czech Hall Road). Major roof damage was reported to a structure and four mobile homes sustained minor damage. Several trees, power lines, and fences were blown down along its path, including near the City baseball park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378643, 378644, 378507, 378645, 378646, 378647, 378648, 378649, 378458, 378509, 378510, 378650, 378651, 378459, 378652, 378653, 378528, 378463, 378464, 378461, 378654, 378655, 378511, 378656, 378465, 378530, 378466, 378658, 378657, 378642, 378467, 378468, 378469, 378471, 378512, 378515, 378516, 378659, 379512, 378517, and more.